Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 17, NWS Billings, MT

June 29, 2011Park County, Montana

NWS Billings, MT issued this wind advisory at Jun 29, 2011, 4:11 PM MDT for Park County, Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2011, 4:11 PM MDT (22:11 UTC)
Expired
Jun 29, 2011, 8:49 PM MDT
In force
5 hr
Issued by
NWS Billings, MT

County Park County, MT

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WWUS75 KBYZ 292211
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
411 PM MDT WED JUN 29 2011

...WIND GUSTS OVER 60 MPH POSSIBLE THIS EVENING...

. AN APPROACHING COLD FRONT HAS RESULTED IN STRONG GAP FLOW WINDS
MOVING OUT OF THE PARADISE VALLEY AND INTO THE LIVINGSTON
VICINITY WITH GUSTS OVER 55 MPH ALREADY REPORTED THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS THIS EVENING WILL ONLY ADD TO THE STRONG
WIND POTENTIAL MOVING OUT OF THE PARADISE VALLEY. WINDS WILL
SUBSIDE ONCE THE COLD FRONT MOVES THROUGH LATE THIS EVENING. 

MTZ065-300600-
/O.NEW.KBYZ.WI.Y.0017.110629T2211Z-110630T0600Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
411 PM MDT WED JUN 29 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* TIMING: STRONG WINDS ARE POSSIBLE THROUGH MIDNIGHT TONIGHT.
  WINDS WILL SUBSIDE AS A COLD FRONT MOVES THROUGH LATE THIS
  EVENING.  

* WINDS: SOUTHWEST WINDS OF 3O TO 45 MPH WITH OCCASIONAL GUSTS
  OVER 60 MPH ARE EXPECTED. 

* IMPACTS: WINDS THIS STRONG CAN MAKE TRAVEL DIFFICULT. DRIVERS OF
  HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY
  ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON.
  VERY STRONG CROSS WINDS ARE EXPECTED IN THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
868 
WWUS75 KBYZ 300249
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
849 PM MDT WED JUN 29 2011


MTZ065-300400-
/O.CAN.KBYZ.WI.Y.0017.000000T0000Z-110630T0600Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
849 PM MDT WED JUN 29 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

A COLD FRONT HAS MOVED INTO THE LIVINGSTON AREA THIS EVENING. THIS
HAS ALLOWED WIND SPEEDS TO DIMINISH OVER THE PAST HOUR. AS A
RESULT THE THREAT FOR STRONG WINDS HAS PASSED AND THE WIND
ADVISORY HAS BEEN CANCELLED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jun 29, 2:53 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT WED JUN 29 2011

.SHORT TERM...VALID FOR THU AND FRI...

FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF
BILLINGS THIS AFTERNOON. AS EXPECTED...THE BEST DEVELOPMENT IS
WEST OF THE FORECAST AREA TOWARDS WESTERN MONTANA. EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SPREAD EAST
ACROSS THE AREA TONIGHT. WILL KEEP THE MENTION OF SEVERE OUT OF
THE AREA AS THE BEST DYNAMICS AND ENERGY WILL REMAIN WEST. COLD
FRONT MOVES THROUGH TONIGHT WHICH WILL BRING COOLER TEMPERATURES
FOR THURSDAY AND FRIDAY. THERE IS SOME UNCERTAINTY FOR THURSDAY
WITH THE SYSTEM EJECTING OUT OF THE CENTRAL ROCKIES. THE NAM AND
ECMWF KEEP IT FARTHER SOUTH BUT THE GFS DOES BRING IT A BIT
FARTHER NORTH AND EJECTS IT MORE INTO THE NORTHERN PLAINS. AS A
RESULT...THE AMOUNT OF CONVECTION IS UNCERTAIN FOR THURSDAY
AFTERNOON AND NIGHT. THE GFS WOULD BRING MORE CONVECTION TO
SOUTHEAST MONTANA BUT THE OTHER SOLUTIONS WOULD KEEP MOST OF IT
AWAY FROM THE FORECAST AREA. THERE IS A POTENTIAL FOR SEVERE
WEATHER WITH ANY STORMS THAT DO DEVELOP ACROSS THE SOUTHEAST
PORTION OF THE STATE. WILL KEEP THE SEVERE MENTION IN EAST OF
BILLINGS FOR THIS PERIOD FOR NOW UNTIL IT BECOMES A BIT CLEARER.
THE MODELS DO HANG A BOUNDARY FARTHER WEST AND BRING SOME PRECIP
TO THESE AREAS. THIS SEEMS TO BE CONSISTENT FOR THE PAST FEW
PERIODS SO HAVE CONTINUED THE SCATTERED POPS THERE FOR NOW AS
WELL. FRIDAY IS MORE OF A ZONAL FLOW TODAY WITH NOT MUCH ENERGY
OR MOISTURE AT ALL. THE NAM MODEL DOES DEVELOP SOME PRECIP ACROSS
THE EASTERN AREAS DURING THIS PERIOD BUT KEPT THE DRY CONDITIONS
GOING FOR NOW.

NO CHANGES BEING MADE TO THE CURRENT FLOOD WARNINGS THAT ARE IN
EFFECT. HOT TEMPERATURES TODAY WILL KEEP THE RIVER LEVELS HIGH
AGAIN THROUGH TOMORROW AND INTO THE WEEKEND. SOLUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MODELS IN VERY GOOD AGREEMENT FOR THE EXTENDED FORECAST PACKAGE.
UPPER RIDGE WILL BUILD INTO THE AREA THIS WEEKEND INTO EARLY NEXT
WEEK. THE HIGH DOES NOT GET TOO AMPLIFIED WITH ENERGY STREAMING
ACROSS SOUTHERN CANADA DURING THE PERIOD. WEAK AND MAINLY DRY
WAVES WILL SLIDE ACROSS THE AREA AND SEND WEAK FRONTS THROUGH.
HIGHS WILL BE SEASONAL DURING THE PERIOD. DID BUMP HIGHS UP A FEW
DEGREES SUNDAY INTO TUESDAY WITH THE RIDGE TAKING CONTROL. THE
SOUTH WILL BE UNDER THE INFLUENCE OF SOME WEAK ENERGY AND
MOISTURE WRAPPING AROUND THE RIDGE...SO WILL KEEP LOW POPS IN THE
HIGHER TERRAIN. WILL BE INTERESTING TO SEE HOW THE TROPICAL
SYSTEM OVER MEXICO PLAYS OUT IN THE MOISTURE AVAILABILITY AREA.
THE MODELS MIGHT BE UNDER PLAYING THE AMOUNT OF MOISTURE
STREAMING AROUND THE UPPER RIDGE. TIME WILL TELL. TWH

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE EVENING. GUSTY
SOUTHWEST WINDS WILL CONTINUE THROUGH LATE EVENING. SCATTERED
THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE AREA THIS EVENING
WITH A COLD FRONT PASSAGE. LOCALIZED MVFR CONDITIONS ALONG WITH
LOCALIZED MOUNTAIN OBSCURATIONS WILL BE POSSIBLE WITH THE
THUNDERSTORMS. LEACH

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 062/078 053/077 052/081 055/091 057/087 058/087 058/084
    35/T    41/B    11/U    11/U    11/B    11/B    11/B
LVM 052/074 046/077 044/083 046/087 047/088 049/086 049/083
    45/T    41/B    11/U    11/U    11/B    11/B    11/B
HDN 061/080 054/079 052/086 055/093 057/091 058/092 057/088
    34/T    41/B    11/U    11/U    11/B    11/B    11/B
MLS 066/081 055/078 053/084 057/091 059/088 060/089 059/085
    24/T    31/B    11/U    11/U    11/B    11/B    11/B
4BQ 064/084 054/079 053/085 057/092 057/091 059/091 056/087
    25/T    51/B    11/U    11/U    11/B    11/B    11/B
BHK 065/081 054/076 053/081 057/087 057/089 059/087 057/083
    25/T    41/B    11/B    11/B    11/B    11/B    11/B
SHR 060/079 052/077 049/082 052/088 053/087 054/088 053/084
    35/T    41/B    11/U    11/U    11/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 29, 2:57 PM MDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT WED JUN 29 2011

MTZ028>042-056>058-063>068-WYZ098-099-302100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
257 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP FROM LIVINGSTON TO HARLOWTON BY LATE
THIS AFTERNOON AS A COOL FRONT MOVES THROUGH THE AREA. THE
THUNDERSTORMS WILL SPREAD EAST TOWARDS BILLINGS...MILES CITY AND
SHERIDAN THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WEST OF A LIVINGSTON TO HARLOWTON LINE.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION DUE
TO WARM TEMPERATURES INDUCING RAPID SNOW MELT AND CAUSING AREA
RIVERS AND STREAMS TO FLOOD.

PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE
WATER. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED
NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW
MELT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
CENTRAL AND SOUTHEASTERN MONTANA THURSDAY AS A WEAK STORM SYSTEM
MOVES THROUGH THE REGION. SOME OF THE STORMS MAY BE SEVERE OVER
SOUTHEAST MONTANA THURSDAY AFTERNOON AND EVENING.

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO THE
WEEKEND ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:19 AM MDTRiver Flood WarningBYZStillwater6 days

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.